stop addiction logo, link back to home page

FOR HELP: 1-800-327-5050 (tty: 1-800-439-2370)

Monday-Friday 8am-10pm | Weekends 9am-5pm

NALOXONE (Narcan)

Naloxone (also known as Narcan) is a medication that can reverse the life-threatening effects of overdose from heroin or opioid painkillers. It has saved thousands of lives in Massachusetts.

Naloxone can be administered as an injection or as a nasal spray. Paramedics and Emergency Department physicians have been administering naloxone for overdose emergency response for decades. Now many other first responders (firefighters and police units) also carry naloxone in the event they respond to an overdose.
If you suspect your child or a loved one has an opioid problem, you should have naloxone nearby too.

Naloxone rescue kits are available at many pharmacies under a standing order, so you do not need a prescription. The pharmacist will bill your health insurance when possible. The Department of Public Health also makes naloxone rescue kits available to individuals at high-risk of overdose or likely to witness an overdose at substance use disorder treatment programs and other locations. Ask your pharmacist, clinician or councilor for details on how to use it and where to get it.

What are the symptoms of overdose?
An overdose can occur minutes to hours after someone takes drugs. Symptoms of opioid overdose include:
• unresponsiveness or unconsciousness (OR does not respond to stimulation such as calling their name or a sternal rub)
• shallow or stopped breathing
• pale gray or blue skin, especially around the fingernails or lips
• deep and slow choking or snoring sounds
• small pupils (black circles in center of eyes)

If someone you know is experiencing these symptoms, call 911 immediately and perform rescue breathing or mouth-to-mouth resuscitation. Then administer naloxone as directed on the label or by your health care provider. It is important to call 911 as soon as you find a person who is unresponsive, because overdose is a life-threatening emergency. The person needs oxygen to survive so it is very important to continue rescue breathing while you wait for emergency responders to arrive or for the naloxone to take effect. Remember, naloxone only helps those who are overdosing from opioids and will not reverse the effects of other drugs. Calling 911 is especially important because an individual may have other health concerns that you are not aware of, which require continued care.

How does naloxone save lives?
Opioid overdose causes a slowing of breathing to the point where death can occur. Naloxone blocks the opioid receptors and restores breathing. It typically works in 3-5 minutes after being given. Sometimes multiple doses are needed. Perform rescue breathing and wait 3-5 minutes between doses if more are needed.

Can I hurt someone by giving them naloxone if they don’t need it?
Giving naloxone to an individual who is not having an opioid overdose is very unlikely to harm them and could save their life.

click here for warning signs page
click here for risks page
click here for prevention page
click here for commonly misused page
click here for get help guide page
click here for naloxone description

Posted:June 2015
Disclaimer: The contents of this website are not intended to offer specific medical advice and should not be used for diagnosing or treating particular conditions. For questions about your own health, ask your doctor.